Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2020, 5:01 PM CDT for Pecos County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2020, 5:01 PM CDT (22:01 UTC)
- Expired
- May 2, 2020, 6:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:56 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 2, 2:56 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Sat May 2 2020
.DISCUSSION...
More scorching temperatures are in store tomorrow and Monday with
highs topping out in the U90s to L100s. To put in perspective of how
hot it has been for this time of year, the average temperature of
85F yesterday is more on par for what we would see in mid July. The
only light at the end of the tunnel looks to be a strong cold front
which should arrive by early Tuesday. 850 hpa temperatures around
30-31C will be common across southeast NM, Upper Trans Pecos and
most of the Permian Basin for the next couple afternoons which
would translate to sfc temperatures at or slightly above 100F.
A weak frontal boundary will try to edge into the NE Permian
Basin early tomorrow and stall near a Seminole-Stanton-Garden City
line. This frontal boundary along with a sharpening dryline will
provide a focus for isold t-storm development in the far E Permian
Basin during peak heating tomorrow. A few more storms will be
possible over the higher terrain in the Lower Trans Pecos. Any
storm that develops will be capable of producing strong and gusty
outflow winds due to DCAPEs around 1500-2000 J/kg. On Monday, the
LLTR expands ewd promoting more widespread heat. A Heat Advisory
may be needed for portions of the Big Bend including RGV where
110F is possible.
The anomalously hot temperatures should finally come to an end by
Tuesday as a strong cold front arrives from the north. This front
should bring temperatures down closer to normal this time of year
(highs in the mid 80s). Southeasterly sfc winds should yield
seasonal temperatures until Thursday when the LLTR returns across
the western CWA. Luckily, another front is anticipated by the end of
next week which may cool us into the 70s by next weekend!
Precipitation chances look bleak through much of next week until the
upper pattern transitions to troughing over the western CONUS next
weekend.
-Salerno
Fire Weather...
Most locations are seeing record heat for the second day in a row
and this will continue through Monday. Fuels are already critically
dry in many places with ERC values exceeding the 70th percentile
across all of southeast New Mexico and west Texas. Gusty winds are
leading to solid Red Flag conditions currently and will continue to
do so through the evening. Further south, isolated thunderstorms
have developed and will pose a concern for dry lightning strikes
and gusty, erratic winds.
More record to near record heat and drying conditions will continue
Sunday and Monday but winds will become light in most areas. Max
RFTI values of greater than 0 will be mainly confined to the
southeast New Mexico Plains and the Guadalupe Mountains. Have gone
ahead and issued a Fire Weather Watch for the Guadalupe Mountains
and adjacent plains where winds will be strongest.
A cold front arrives Tuesday brining much cooler and more moist
conditions.
Climate...
Today 103 98 set in 2012
May 3 102 98 set in 1947
May 4 102 103 set in 1947
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 100 70 102 / 10 10 10 10
Carlsbad 64 99 62 100 / 0 0 0 0
Dryden 70 101 69 100 / 20 20 20 10
Fort Stockton 70 100 69 100 / 20 10 10 10
Guadalupe Pass 63 87 62 87 / 0 0 0 0
Hobbs 61 96 61 95 / 0 0 0 0
Marfa 60 93 57 94 / 20 10 0 10
Midland Intl Airport 70 102 69 102 / 10 10 0 10
Odessa 69 100 68 100 / 10 10 0 10
Wink 66 104 64 103 / 0 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Gaines-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-Loving-Reeves
County Plains-Van Horn and Highway 54 Corridor-Winkler.
Fire Weather Watch from Sunday afternoon through Sunday evening
for Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
&&
29/24Hazardous weather outlook, May 2, 2:23 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 223 PM CDT Sat May 2 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 223 PM CDT Sat May 2 2020 /123 PM MDT Sat May 2 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected through early this evening across the Southeast New Mexico Plains, Guadalupe and Davis Mountains, upper Trans Pecos, Van Horn Highway 54 Corridor and western Permian Basin of west Texas. A Red Flag Warning is in effect. Isolated thunderstorms capable of producing dry lightning strikes is expected this afternoon from the eastern slopes of the Davis Mountains northeast to the eastern Permian Basin of west Texas. In addition the strongest storms could produce brief strong winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical to near critical fire weather conditions are possible Sunday and Monday across southeast New Mexico and portions of west Texas. Showers and storms are possible across the eastern Permian Basin both Sunday and Monday afternoons and evenings. Gusty winds, hail, and lightning are possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 2:34 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 234 PM CDT Sat May 2 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 234 PM CDT Sat May 2 2020 /134 PM MDT Sat May 2 2020/ ...EARLY SEASON HEAT WAVE CONTINUES TO BRING RECORD HIGH TEMPERATURES THROUGH MONDAY... An early season heat wave will continue to encompass all of west Texas and southeast New Mexico through Monday. Temperatures are expected to soar into the 100's each afternoon across many locations with the hottest readings along the Pecos River and Rio Grande valleys. Cooler temperatures are expected by the middle of next week. * If you plan to be outside in the heat, take plenty of breaks, especially during the hottest parts of the day * Wear light-colored and loose-fitting clothing * Drink plenty of water, even if you do not feel thirsty * Avoid alcoholic or caffeinated beverages * NEVER leave children in a car on even a moderately warm day as conditions in the car can quickly heat to unhealthy levels * Check on the elderly or other people at risk.
Special weather statement, May 2, 4:45 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 445 PM CDT Sat May 2 2020 TXZ075-082-022230- Pecos TX-Terrell TX- 445 PM CDT Sat May 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 530 PM CDT... At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 29 miles southeast of Fort Stockton, moving east at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Pecos and north central Terrell Counties. This includes Interstate 10 between mile markers 282 and 289. LAT...LON 3050 10242 3071 10262 3095 10248 3068 10208 TIME...MOT...LOC 2145Z 247DEG 11KT 3065 10247 87
Special weather statement, May 2, 4:55 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 455 PM CDT Sat May 2 2020 TXZ075-022245- Pecos TX- 455 PM CDT Sat May 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 545 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Fort Stockton, moving east at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton. This includes Interstate 10 between mile markers 259 and 268. LAT...LON 3061 10302 3078 10310 3098 10278 3062 10259 TIME...MOT...LOC 2154Z 247DEG 11KT 3073 10299 87
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:23 AM CDT | Red Flag Warning | MAF | Andrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 4 more | 18 hr |
| May 2, 2:42 PM CDT | Fire Weather Watch | MAF | Culberson | 13 hr |
| May 2, 4:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| May 2, 4:55 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.